RSS
TwitterFacebook

Prolia Femur Fracture Warning Issued to Doctors in Canada

  • Written by: Austin Kirk
  • 4 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

A warning has been provided by Canadian health officials about the potential risk of sudden femur fractures associated with side effects of Prolia, an osteoporosis drug sold by Amgen. However, it does not appear that similar warnings have been provided to doctors in the United States.

Health Canada and Amgen Canada, Inc. issued a warning letter (PDF) last month, informing health care providers in Canada that some users of Prolia have suffered atypical femur fractures, which can occur with little or no trauma to the thigh bone.

The sudden fractures appear to be similar to those associated with the side effects of Fosamax and other bone-strengthening drugs that are part of a class of medications known as bisphosphonates. However, Prolia does not belong to that family of drugs.

Health Canada and Amgen warn that if a patient using Prolia experiences any new pain in the thigh, hip, or pelvic area, they should contact their health care provider immediately. The label for Prolia has been updated to include the new warning information.

According to Amgen, Prolia femoral fractures have been confirmed among patients who are part of an ongoing study to extend the use of of the drug for postmenopausal osteoporosis.

The fractures appear to occur in one out of every 10,000 patients that use the drug. In most cases the fractures produce a dull, unusual aching pain in the thigh, hip, or pelvis area.

While Prolia is sold in both the United States and Europe, there have been no similar warnings by the FDA or the European Medicines Agency (EMA). However, there have been warnings for other bone drugs.

Merck & Co. currently faces hundreds of Fosamax femur fracture lawsuits that have been filed by individuals who claim the drug maker failed to adequately warn about the potential risk of problems.  Complaints allege that side effects of Fosamax may weaken the ability of the femur bone to repair itself from microdamage, increasing the risk of a sudden femur fracture.

In October 2010, the FDA required the Merck and the manufacturers of other bisphosphonate medications approved for treatment of osteoporosis to add warnings about the risk of sudden femur fractures. Since then, information has been provided in a Medication Guide distributed with each prescription for the drugs, warning consumers to contact their doctor if they experience new thigh or groin pain, which can occur weeks or months before a complete femur fracture occurs on the osteoporosis drugs.

Tags: , , , , , ,

4 comments

  1. Jann Reply

    Starting in 2010 I experienced severe hip, groin, pelvis and leg pain during the 1st year of the shot of Prolia. Had the second shot and immediately my doctor said no more. Started experiencing jaw pain, bone loss and eventually lost all my bottom teeth. Too many problems for my own good. 2015 experiencing back problems and my spinal doctor discovered a condition in both of my femers which he believes is the result of my use of Prolia. I will be monitored regularly for fracturing.

  2. Sheila Reply

    Apparently, https://www.rxlist.com/prolia-drug/patient-images-side-effects.htm “loose teeth” I have all reports from the doctors and Xrays to show the damage that prolia has done to my teeth (now I cannot ever have any metal touch my gums – my teeth broke in pieces). The Endocronologist wrote a report to my Health Administrators and I had to pay to buy a bridge to replace the teeth that were good – nothing wrong with them.
    Health Canada has been warned A warning has been provided by Canadian health officials about the potential risk of sudden femur fractures associated with side effects of Prolia, an osteoporosis drug sold by Amgen. However, it does not appear that similar warnings have been provided to doctors in the United States.
    Here is a warning https://www.lexi.com/individuals/dentistry/newsletters.jsp?id=august_ https://www.lexi.com/individuals/dentistry/newsletters/
    Health Canada and Amgen Canada, Inc. issued a warning letter (PDF)

  3. Anita Reply

    I lost all of my teeth..my Oral Surgeon made me aware of the danger when I went to him after for no reason my teeth started falling out..Now I have one front tooth left..and there is great danger to go through oral surgeon..I was told that I’m in great risk of my jaw falling out..google Osteocranosis..frightening pictures..

  4. Nancy Reply

    Last year I had one injection of Prolia. I have had devastating side effects of this drug. First Within weeks I lost half the hair on my head, it came out in hand fulls like what you see after a chemo or radiation treatment, after 1 year it has not grown back fully. I developed sores in my mouth which continue to reoccur ever few months. My teeth broke off in my mouth. I lost a total of three and 2 others chipped. I can not get 2 out of the 3 broken replaced and they are molars so now my teeth are shifting and I have problems chewing. I still have one in my mouth that is broken under the jaw line the orthodontic dentists want thousand of dollars to remove it and many of them won’t even consider removing it because I have taken Prolia. 3 weeks after I took the drug developed such severe bone pain I could barely walk. I have always had Scoliosis but with in s few months after I took Prolia I started To notice my right leg was becoming shorter then my left one and my hip bone was turning outward on my left side. One year after using Prolia I have lost almost 2 inches height on the right side and my left hip appears turned outward. This is a horrible horrible drug it should be removed from the market.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.